Acetaminophen and the Liver

Over-the-counter (OTC) medications are those that can be sold without a prescription, usually found in the aisles of many community pharmacies, supermarkets, and convenience stores. OTC medications exist for people to independently and affordably treat many common ailments from aches, itches, and pains, to athlete’s foot and yeast infections. According to the Consumer Healthcare Products Association (CHPA), the number of allergy sufferers who use OTCs has increased from 66% in 2009 to 75% in 2015. Additionally, research shows that 81% of adults use OTC medications as a first response to minor ailments.1 Besides their ease in accessibility, OTC medications have been shown to be trusted by both healthcare providers and patients. Three-quarters of all primary care physicians will recommend an OTC medication before a prescription medication for ailments including allergies, pain, cough and cold, and acid reflux. There is no doubt that over-the-counter medications play a huge role in patients’ self-care and the healthcare system, however, it is important to remember that medications, even OTCs, must be used judiciously and that there are limitations to be mindful of when taking them.

Acetaminophen (brand name Tylenol) is a common ingredient found in OTC medications used for headaches, fever, and generalized pain. Acetaminophen is widely used for its efficacy and because unlike other similar drugs (aspirin, ibuprofen, and naproxen), at recommended doses, it does not cause stomach discomfort or bleeding. Despite these advantages, acetaminophen is one of the most common culprits for acute liver injury due to how it is metabolized by the body. Liver injury after ingestion occurs because small amounts of acetaminophen, are converted into a toxic metabolite, N-acetyl-p-benzoquine imine (NAPQI). This metabolite is usually rapidly inactivated by conjugation with glutathione however in large concentrations, glutathione reserves can be depleted and NAPQI can cause serious damage to the liver possibly leading to death. Because of this, the FDA has placed a boxed warning for acetaminophen stating:
“Acetaminophen has been associated with acute liver failure, at times resulting in liver transplant and death. Hepatotoxicity is usually associated with excessive acetaminophen intake and often involves more than one product that contains acetaminophen. Do not exceed the maximum daily dose (> 4 g daily in adults).”

Data from the FDA’s Adverse Event Reporting System shows that the median daily dose of acetaminophen related to liver injury was 5 to 7.5 g/day.2 Although acetaminophen is nearly ubiquitous, the danger is still there, particularly in people who may be taking medications that contain acetaminophen but are not clearly labeled as such. Examples of medications like this include over the counter Excedrin (acetaminophen, aspirin, and caffeine), prescription Vicodin (Acetaminophen/hydrocodone), prescription Percocet (Acetaminophen/oxycodone), and Tylenol #3 (Acetaminophen/codeine).

Another common complication with overdose from acetaminophen is due to alcohol. It has been shown that some people who consume alcohol or have liver disease may have greater susceptibility to the effects of the toxic metabolite NAPQI either because they produce more of it or because they cannot get rid of it as easily.3

To help reiterate and drive home the importance of vigilance when taking acetaminophen, I have attached one of many reported incidences of acetaminophen overdose. Here is the news report about Stephanie, a busy mom who was trying everything to battle her flu and get back to her normal daily function. Unbeknownst to her, all of the medications she was taking to treat her symptoms contained one similar ingredient: acetaminophen. Fortunately in this case, Stephanie was hospitalized and found an organ donor before it was too late, however this reinforces the gravity of liver damage from acetaminophen overdose.

Whether you are taking regular-strength or extra-strength Tylenol, the danger of acetaminophen overdose exists for everyone and it is important to be careful when treating your headache or fever over-the-counter. As a summary, 4 grams is the maximum daily dose as recommended by the FDA and extra care should be taken in those who consume alcohol or have liver disease.

 

  1. https://www.chpa.org/marketstats.aspx
  2. https://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm239821.htm
  3. Lee W. Drug-induced hepatotoxicity, New England Journal of Medicine, July 31, 2003; 349:474-485.